Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 2, 2002

Insulin

Question from Odessa, Texas, USA:

I have had diabetes for the last 32 years, and I take five injections a day. Four months ago, I broke out in a rash. They did a biopsy on one of the raised bumps which indicated the rash was caused by a medication. I only take Humalog, Humulin Ultralente and NPH, and Levoxyl [a thyroid hormone supplement]. Can I be allergic to the insulin? I am so tired of itching.

Answer:

Rarely, but yes. Usually it isn’t the insulin but other parts of the molecules used to make the insulin. If real, there is a rapid desensitization process outlined by the insulin manufacturers. Ask your doctor to contact the manufacturer of the insulin (Eli Lilly) for information.

LD